Puerto Rico, 2025

Lightning Strikes in Puerto Rico, July 27, 2025

July 27, 2025 · NWS SJU · 2 events in 2 counties and zones

A tropical wave moving over the region on July 27th triggered frequent bands of passing showers over the Anegada Passage, Caribbean, and Atlantic waters during the early morning hours. As the day progressed, scattered showers and thunderstorms developed over the eastern half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave moving over the region on July 27th triggered frequent bands of passing showers over the Anegada Passage, Caribbean, and Atlantic waters during the early morning hours. As the day progressed, scattered showers and thunderstorms developed over the eastern half of Puerto Rico. Some of these thunderstorms impacted northeastern Puerto Rico and produced wind gusts of up to 40 mph and frequent cloud to ground lightning. 3 people were injured by a lightning strike in Fajardo while the side of a roof was damaged by a lightning strike in San Juan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 27, 4:04 AM AST, 8 hours 26 minutes earlier. Its key messages:

  • * A tropical wave will continue to produce showers and thunderstorms across the region through tonight. The risk of urban and small stream flooding is elevated across all the islands. Localized flash flooding and mudslides in areas of steep terrain cannot be ruled out. * Another tropical wave, but weaker will stream across the area on Monday. Regardless, the risk for urban and small stream flooding will remain elevated due to the expected saturated soils. * An elevated heat risk will prevail across most coastal and urban areas of the islands through the workweek. Particularly on Monday before the onset of afternoon convection and again on Tuesday.
Area forecast discussion, Jul 27, 4:04 AM AST, 8 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
404 AM AST Sun Jul 27 2025

.KEY MESSAGES...

* A tropical wave will continue to produce showers and
  thunderstorms across the region through tonight. The risk of
  urban and small stream flooding is elevated across all the
  islands. Localized flash flooding and mudslides in areas of
  steep terrain cannot be ruled out.

* Another tropical wave, but weaker will stream across the area on
  Monday. Regardless, the risk for urban and small stream flooding
  will remain elevated due to the expected saturated soils.

* An elevated heat risk will prevail across most coastal and urban
  areas of the islands through the workweek. Particularly on
  Monday before the onset of afternoon convection and again
  on Tuesday.

&&

.SHORT TERM...Tonight through Monday...

The most recent satellite imagery shows the axis of a tropical wave
just to the southeast of Saint Croix, while a second tropical wave
is located a couple hundred of miles to the east of the Lesser
Antilles. Shower activity associated with the first wave has been
increasing in frequency since midnight. The showers have been
moderate to locally strong, but are moving quickly and rainfall
accumulations were not too significant. However, as the wave
advances into the region, showers and thunderstorms will continue to
stream into the Virgin Islands, Vieques, Culebra and the eastern and
southern halves of Puerto Rico in the morning, and into the west in
the afternoon hours. Since it is hard to pinpoint the exact location
that will receive the highest rainfall accumulations, the elevated
risk of flooding was assigned for the whole area. The risk does not
means that it will be raining all day long or that the rain will be
heavy at all times, rather it means that some urban and small stream
flooding, rapid river rises and some mudslides can be anticipated
today. Isolated flash floods cannot be ruled out. Gusty winds are
expected as well.

A second, weaker, tropical wave is anticipated on Monday too. This
wave will bring additional showers for eastern Puerto Rico and the
Virgin Islands in the morning, followed by stronger activity in the
afternoon across the Cordillera Central and western Puerto Rico.
Once again, the likelihood of urban and small stream flooding will
be elevated, but only for these localized areas in west and east
Puerto Rico. Since the cloud deck is expected to be less dense than
today, the heat risk is going to be elevated.

By Tuesday, a mid level ridge builds in, and as the moisture
departs, a drier air mass, with light to moderate concentrations of
Saharan dust will filter in. A trade wind cap inversion will develop
at around 800 mb, so rainfall activity is expected to be more
limited to afternoon convection along the interior and western
Puerto Rico. Winds will pick up too, coming out of the southeast at
15 to 20 mph. With southeast winds, temperatures will be on the
rise, with heat indices above 100 degrees in urban and coastal
areas, and across the valleys of the eastern interior. The expected
level of heat will affect most individuals sensitive to heat,
especially those without effective cooling or adequate hydration.

.LONG TERM...Wednesday through Sunday...

A drier air mass will linger on Wednesday under the influence of a
mid-level ridge extending from the southwestern Atlantic. This
will promote warmer 500 mb temperatures of near -3C, and the
precipitable water content is expected to drop near 1.50 inches.
Therefore, fair weather conditions are anticipated across the
islands, with limited shower development over western PR in the
afternoon hours. Thereafter, the main weather features will be two
tropical waves. The first one on Thursday, with global models
suggesting a weak and disorganized wave that can still bring an
increase in passing showers across the USVI and windward areas of
PR during the morning hours. Then, as the wave moves across the
region during the peak of daytime heating, this will enhance the
diurnal cycle of afternoon convection with showers and isolated
thunderstorms developing over western PR and downwind from el
Yunque into portions of Bayamon, Toa Baja, Dorado and nearby
municipalities. On Friday, a quick drying pattern is expected as
drier air with minor concentrations of Saharan dust filters over
the area. Then, between Saturday and Sunday, model guidance
continues to indicate the passage of the second tropical wave
across the local area. This wave is expected to bring better
tropical moisture with precipitable water content peaking once
again over 2.00 inches. Therefore, increasing the threat for urban
and small stream flooding across all islands.

From Thursday through Sunday, southeasterly trades and higher
dewpoints will increase the heat risk once again across the
northern and western coastal municipalities of Puerto Rico, with
heat indices ranging between 105F-110F in general across these
areas, and particularly from the late morning hours until the
development of afternoon showers.

&&

.AVIATION...

(06Z TAFS)

A tropical wave will move into the islands today, bringing periods
of SHRA and TSRA. Periods of reduced VIS and low ceilings are
expected. SHRA will decrease over the PR terminals around 22-00Z,
but with linger in the vicinity of USVI. The winds will be from the
E at 14-22 kts, but stronger near thunderstorms.

&&

.MARINE...

A tropical wave will continue to produce showers and thunderstorms
across the regional waters through late tonight. These thunderstorms
can produce squalls and locally higher seas. Another tropical wave,
but weaker is forecast to stream across the region on Monday
afternoon. Choppy wind driven seas are expected with the wave
passages. From mid-week onward, moderate to locally fresh east to
southeasterly winds are expected to return as a broad surface high
pressure builds over the far northeastern Atlantic.

&&

.BEACH FORECAST...

Shower and thunderstorm activity will increase across most coastal
areas of the islands today. Periods of moderate to locally heavy
rainfall and occasional lightning strikes are anticipated with
this activity. The risk of rip currents is low, however, life-
threatening rip currents often occur in the vicinity of groins,
jetties, reefs, and piers.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...ERG
LONG TERM....DSR
AVIATION...ERG
MARINE...DSR
Hazardous weather outlook, Jul 27, 3:56 AM AST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
356 AM AST Sun Jul 27 2025

AMZ711>745-PRZ001>013-280800-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
356 AM AST Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.Wind...Breezy conditions (18-22 kts | 21-25 mph). Unsecured
items could blow around.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated flood risk is expected on Monday as another tropical
wave moves through the region. Then, the elevated flood risk will
return for the end of the week. Elevated heat risk is expected
Monday onward. Breezy conditions and a low to moderate rip
current risk will also persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-280800-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
356 AM AST Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Limited flood risk is expected on Monday as another tropical wave
moves through the region. Limited heat risk is expected Monday
onward. Breezy conditions and a low to moderate rip current risk
will also persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 27, 12:29 PM AST, 1 minute before
Special Weather Statement
National Weather Service San Juan PR
1229 PM AST Sun Jul 27 2025

PRZ002-271715-
Northeast PR-
1229 PM AST Sun Jul 27 2025

...A STRONG THUNDERSTORM IMPACTING NORTHEASTERN MUNICIPALITIES
THROUGH 115 PM AST...

At 1228 PM AST, Doppler radar was tracking a strong thunderstorm over
Hato Candal, or near Rio Grande, moving west at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 1841 6582 1841 6577 1838 6574 1839 6573
      1836 6568 1838 6561 1835 6556 1837 6563
      1828 6564 1836 6588 1843 6587 1843 6583
TIME...MOT...LOC 1628Z 101DEG 26KT 1840 6579

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CVB

The radar

The San Juan radar (TJUA), 55 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Fajardo

When
July 27, 12:30 PM AST
Where
Fajardo County, 3.56 mi NNE of Fajardo
Injuries
3 direct, 0 indirect
Reported by
911 Call Center
Coordinates
18.370, -65.635

The 911 Call Center and Emergency Managers reported that 2 female minors and 1 female adult were injured by a lightning strike at the Balneario Seven Seas, Fajardo, near PR-987 (Cabezas St.). The female minors were reported as stable, conscious and breathing at the time of the report. One of the minors age was not reported but the other one was reported as being 16 years old. The female adult was 21 years old.

Lightning, San Juan

When
July 27, 10:20 PM AST
Where
San Juan County, 5.13 mi N of San Juan
Property damage
$5,000
Reported by
Public
Coordinates
18.454, -66.061

Social media post reported a damaged building roof edge at the Condado Real Condominium in Kings Court Street & McLeary Avenue.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279548, 1279547.